Hail, Clark
- When
- June 17, 7:04 PM CST
- Where
- Clark County, 1.69 mi SW of Colby
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 44.900, -90.320
A couple rounds of thunderstorms moved across parts of western Wisconsin during the evening of June 17th. Some of these storms produced large hail across portions of Buffalo, Trempealeau, La Crosse and Vernon Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A couple rounds of thunderstorms moved across parts of western Wisconsin during the evening of June 17th. Some of these storms produced large hail across portions of Buffalo, Trempealeau, La Crosse and Vernon Counties. Hail up to 2.5 inches in diameter fell near Buffalo (Buffalo County) and Cochrane (Buffalo County). An estimated 60 mph wind gust occurred in Galesville (Trempealeau County) and trees were blown down that damaged roofs in Centerville (Trempealeau County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 17, 5:56 PM CST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 656 PM CDT Thu Jun 17 2021 .SHORT TERM...(This evening through Friday) Issued at 225 PM CDT Thu Jun 17 2021 The threat for impactful severe weather remains on tap for much of the forecast area late this afternoon into the overnight hours. As of 19Z, a poorly defined cold front stretched from Polk and St. Croix counties southwestward through the southern Twin Cities metro to south of Sioux Falls. Ahead of this baroclinic zone, a narrow corridor of rich theta-e air exists with surface dewpoints in the upper 60s to around 70 degrees and temperatures pushing 90+ degrees. Mid-level convection associated with the leading edge of an upper level impulse/jet streak have been progressing into central Minnesota and spreading cloud debris and high-based thundershowers/virga eastward across the forecast area. There is some uncertainty as to how this complex will affect the threat for surface-based convection later this afternoon. However, given the the bulk of the daytime heating haven taken place and continued southwesterly low-level theta-e advection continuing through the afternoon just ahead of the boundary, minimal modification of the near-surface airmass is expected. Impressive mid-level lapse rates coupled with the rich lower tropospheric theta-e ribbon will yield 3000-4000 J/kg of MLCAPE at peak heating just ahead of the boundary. Increasing H700-500 wind speeds ahead of the approaching upper level jet will yield 30-50 kts of effective shear in the column, plus with shear vectors oriented nearly orthogonal to the frontal slope, the initial storms should have an appreciable off-boundary motion which would promote discrete convection early on, but upscale growth into a multi-cell or linear complex is expected as we head into the evening hours. The locations impacted by convection for this event is still a bit nebulous given a number of factors, such as the strength of the EML cap, the influence of the mid-level cloud shield, and the displacement of the main jet max north of the surface front. While earlier CAM runs were strongly suggesting that discrete cells would form in the rich airmass of northern Iowa, there have been signals in the HRRR that the focus for convection may actually be in western Wisconsin and far southeast Minnesota, closer to the upper jet. Nevertheless, forecast soundings in northern Iowa still depict profiles with low inhibition by 00-02Z, so this area still bears close watching given its explosive potential. Very large hail will be a threat with any discrete cells early on given the high NCAPE values, morphing into a damaging wind threat as we head into the overnight hours. Localized flooding concerns may exist with any periods of heavy rainfall or training storms given the dry and somewhat impervious soils. The tornado potential appears more conditional based on localized enhancements to the near-surface wind field in far northeast Iowa and southwest Wisconsin where winds may remain more backed to the south and SRH values increase in the evening, but hodographs within the inflow layer would support streamwise vorticity ingestion and possibly torndogenesis. The front sags southward through the overnight hours, taking the convection southward with it. The threat for severe weather should wane after 06Z and storms should exit the southern forecast area by 12Z. With upper level forcing lifting out of the region, the front should lay out and linger over central Iowa and Illinois during the day on Friday, but any additional storms should stay south of the area. .LONG TERM...(Friday night through Thursday) Issued at 225 PM CDT Thu Jun 17 2021 Look for mostly dry conditions into the weekend with increasing CAA slowly but steadily driving temperatures downward. Highs by Saturday fall into the upper 70s to low 80s with surface high pressure firmly in control. The next upstream wave descends into the northern CONUS on Sunday, lifting the near surface baroclinic zone back northward and bringing with it the threat for rain/storms during the day. A shot of colder Canadian air arrives for the first half of the week, a welcome change from the record hot start we have had to the month of June. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 645 PM CDT Thu Jun 17 2021 Thunderstorms will continue to be in the vicinity of the KRST/KLSE sites until the front moves through the area later tonight; 04-06Z. Some of the storms may be strong to severe with large hail and damaging winds. The storms are initially isolated, but as the low level jet increases should consolidate and drop southeast of the area. Due to the isolated nature will metwatch as needed to include any of the higher end winds and mention of hail. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Zapotocny
Hazardous Weather Outlook National Weather Service La Crosse WI 123 PM CDT Thu Jun 17 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-181200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 123 PM CDT Thu Jun 17 2021 This Hazardous Weather Outlook is for parts of southeast Minnesota...central Wisconsin...southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop this afternoon and last through much of the evening. Some storms will become severe with a risk for large hail, damaging wind, frequent lightning and bouts of heavy rain. A tornado or two is also possible with stronger storms. While there could be a few storms this afternoon, most of the stronger storms are expected to impact areas between 5pm and Midnight. The higher risk for severe weather will be south of Interstate 94. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances move in again by Sunday. At this time, it is too early to determine any severe potential with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed at times later this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... Ensure dispatch centers and spotter groups are prepped for severe weather potential. A webinar was already held at 1pm Thursday. Shea
Special Weather Statement
National Weather Service La Crosse WI
407 PM CDT Thu Jun 17 2021
MNZ079-087-088-172130-
Wabasha-Olmsted-Winona-
407 PM CDT Thu Jun 17 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WINONA...EAST
CENTRAL OLMSTED AND SOUTH CENTRAL WABASHA COUNTIES...
At 407 PM CDT, a strong thunderstorm was located near Dover, or 17
miles east of Rochester, moving southeast at 50 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Winona, Goodview, St. Charles, Lewiston, Elgin, Dover, Stockton,
Altura, Wilson, Hart, Fremont, Utica, and Elba.
This includes Interstate 90 in Minnesota between mile markers 233 and
254.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4416 9222 4403 9159 4385 9176 4385 9178
4403 9228
TIME...MOT...LOC 2107Z 292DEG 45KT 4407 9214
SkowPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
438 PM CDT THU JUN 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 2 NE MOUND PRAIRIE 43.80N 91.43W
06/17/2021 E0.25 INCH HOUSTON MN CO-OP OBSERVER
&&Special Weather Statement National Weather Service La Crosse WI 556 PM CDT Thu Jun 17 2021 WIZ032>034-172330- Buffalo-Jackson-Trempealeau- 556 PM CDT Thu Jun 17 2021 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BUFFALO...WEST CENTRAL JACKSON AND CENTRAL TREMPEALEAU COUNTIES... At 555 PM CDT, a strong thunderstorm was located near Independence, or near Arcadia, moving east at 40 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Whitehall, Blair, Independence, Franklin, York, Taylor, Hixton, Pigeon Falls, Highway 95 And County D, Elk Creek, North Creek, Wickham Valley, Walek Knob and Square Bluff. This includes Interstate 94 between mile markers 100 and 103. If outdoors, consider seeking shelter inside a building. LAT...LON 4428 9159 4442 9160 4446 9101 4420 9108 TIME...MOT...LOC 2255Z 267DEG 34KT 4434 9150 Skow
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
639 PM CDT THU JUN 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL MONDOVI 44.57N 91.67W
06/17/2021 E0.25 INCH BUFFALO WI LAW ENFORCEMENT
&&
SHEASpecial Weather Statement National Weather Service La Crosse WI 650 PM CDT Thu Jun 17 2021 WIZ032-033-180015- Buffalo-Trempealeau- 650 PM CDT Thu Jun 17 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUFFALO AND NORTHERN TREMPEALEAU COUNTIES... At 650 PM CDT, a strong thunderstorm was located near Mondovi, moving east at 40 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Whitehall, Independence, Gilmanton, Chimney Rock, The Borst Valley Area, Pleasantville, Highway 53 And County E, Walek Knob, Elk Creek and Lookout. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4443 9178 4453 9178 4453 9120 4434 9131 TIME...MOT...LOC 2350Z 271DEG 36KT 4450 9169 Skow
Special Weather Statement National Weather Service La Crosse WI 739 PM CDT Thu Jun 17 2021 WIZ029-034-180115- Jackson-Clark- 739 PM CDT Thu Jun 17 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLARK AND NORTHERN JACKSON COUNTIES... At 739 PM CDT, a strong thunderstorm was located near Humbird, or 14 miles northwest of Black River Falls, moving east at 45 mph. Penny size hail is possible with this storm. Locations impacted include... Shortville, Humbird, Hatfield, Merrillan, and Alma Center. This includes Interstate 94 between mile markers 99 and 101. If outdoors, consider seeking shelter inside a building. LAT...LON 4443 9109 4454 9109 4452 9051 4436 9050 TIME...MOT...LOC 0039Z 270DEG 39KT 4449 9099 Skow
The La Crosse radar (KARX), 138 km away, was scanning. The volume nearest the first event began at 01:04 UTC.
14 hail, 2 thunderstorm wind. Local standard time, as filed.
Golf ball sized hail fell south of Alma.
Golf ball sized hail fell in Buffalo.
Up to 2.5 inch diameter hail was reported just north of Buffalo.
Up to 2.5 inch diameter hail was reported in Cochrane.
Quarter sized hail fell south of Arcadia.
Dime sized hail along with a wind gust of 50 mph occurred near Galesville.
Egg sized hail was reported west of Centerville.
Numerous trees were blown down in Centerville and just east along Highways 93 and 54. Some of the downed trees went through the roofs of homes. The winds also pushed over corn in nearby fields.
An estimated 60 mph wind gust occurred near Galesville.
Golf ball sized hail fell in Trempealeau.
Quarter sized hail was reported northwest of Onalaska.
Quarter sized hail fell in Genoa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962595, 967149, 963258, 963267, 963265, 963248, 963273, 963910, 964806, 963909, 963913, 963917, 963915, 963916, 963914, 963920.